In my current assignment, I go to a public school with my patient. Another student in her class recently had a swallow evaluation. His parents haven’t had the prescription for Thick-It filled yet, and the teacher continues to give him liquids with breakfast and lunch. The student shows obvious signs of difficulty swallowing.
What am I to do if anything?
— Anonymous, RN
Read the best responses from your peers.
One of our readers thinks you should stay out of this situation. AsÂ Lois Kilburn, LVN, says, “Do nothing. You’re there for only one student who should get 100 percent of your attention. Remember HIPAA.”
However, most of your peers suggest you take immediate action. They differ only in their approach:
- Talk to theÂ teacher.
- Start with theÂ teacher and go higher if necessary.
Talk to the teacher
Two readers believe a one-to-one with the teacher should suffice.
An LPN writes:
“Speak up. Remember patient safety always comes first. What if the child chokes?”
An RN points out that the discussion may be necessary because of the teacher’s
lack of knowledge, not incompetence.
“If it’s obvious the student has difficulty swallowing, intervene for the child. Speak to the teacher and point out what you’ve observed. He or she may not know what to do or that Thick-It exists.”
Start with the teacher and go higher if necessary
Other readers caution that merely speaking with the teacher may just be your first step in helping this child.
An RN says:
“Attempt to educate the teacher. If that fails, talk with the school nurse.”
A home health aide provides more detail on how to proceed.
“Ask the teacher his or her reason for giving the student fluids when he clearly has problems swallowing. If the answer isn’t satisfactory, enlighten the teacher as to what could go wrong. And if that doesn’t work, go to the next level.”
Terry Cronin, LPN, agrees.
“First, check with the teacher. Is he or she aware there’s an issue with swallowing? If the teacher is aware of it, caution against giving the student liquids, explain the potential dangers, etc.
“If the teacher continues giving liquids, go to the principal and the school nurse and explain the situation. Ask them to speak to the teacher and reiterate that the child is not to have liquids that aren’t thickened.”
Shirley Sunderland, LPN (studying for a BSN), gives good reasons for why you might have to get others involved, even if this child isn’t your responsibility.
“It’s probably not your place to do anything about the teacher’s actions. However, if I were in your shoes, I’d ask the teacher for a private moment and explain to her the child cannot swallow liquids normally due to his condition and his repeated choking episodes could lead to a loss of oxygen and/or stoppage of respirations, which in turn could lead to heart failure.
“Please do this ASAP. As I said, it’s not in your place to interfere, but if you enlighten the teacher to the seriousness of the situation, you’ll have done your part to avert a disaster.”
Anonymous, you could say to yourself, “This is none of my business” and stay out of this situation. But there’s nothing wrong with interceding on this child’s part. In fact, you may help save his life by getting involved. The choice is yours to make.
This article has been brought to you in partnership with Interim Healthcare.